Benicar (olmesartan) is a high blood pressure medication which has been prescribed to patients with hypertension since April 2002. It was designed to widen the blood vessels and increase blood flow thus decreasing the patients’ blood pressure. Other drugs sold by the same company that includes the same ingredient are Benicar HCT, Azor, and Tribenzor.
To this extent the drug is a success, however between August 2008 and August 2011, the Mayo Clinic conducted a study outlining 22 cases of patients who were taking Benicar and had symptoms similar to a Celiac disease called sprue-like enteropathy. This study was published in the Mayo Clinic Proceedings in August 2012. Their findings showed that after suspension of Benicar, all patients involved in the study returned to normal or at least showed improvement of symptoms. Sprue-like enteropathy has symptoms such as loose stools, nausea, vomiting, and/or abdominal cramps.
Sprue-like enteropathy is a disease specific to taking Benicar. It is characterized by fatigue, inability to absorb nutrients, abdominal cramps, indigestion, electrolyte abnormalities, low magnesium content, weight loss, and fatty, loose stools. In all cases, patients had villous atrophy at different stages. This means that there is an erosion of the tiny villi in your small intestines which absorb nutrients into your body.
Before this study, most doctors initially thought that patients had Celiac disease when they complained of the symptoms listed above. Even features from biopsies showed similar results to Celiac disease. However, the treatment for Celiac disease is a gluten-free diet and when it failed to resolve any of these patients’ symptoms they generally diagnosed the patients with unknown gastrointestinal problems. This caused doctors to reportedly misdiagnose patients due to lack of knowledge and continued allowing the patient to take the medication.
Many patients went for months or even years unknowingly destroying their small intestines.
Finally, in July 2013, the Food and Drug Administration (FDA) approved adding sprue-like enteropathy as a side effect of the drug label. How many people are going to know what this is? However, since it has been added to the label, they are no longer liable for damages after the warning was placed. Click here to read full FDA facts.
- Did you take Benicar for your high blood pressure before July 2013?
- Did you have loose stools, nausea, vomiting, and/or abdominal cramps that lasted more than 4 weeks?
- Did you spend time in the hospital with these symptoms?
- Did you have to receive nutrition through a feeding tube?
- Did you have kidney failure due to severe dehydration?
Depending on how long you took this medication, some of the damage to your body could be permanent. Such as:
- Electrolyte abnormalities
- Weakened immune system
- Unhealthy weight loss
- Inability to absorb nutrients
- Food sensitivities
This permanent damage is due to villous atrophy caused by taking Benicar. This diagnosis is made by completing a procedure called an endoscopy with a biopsy. This determines the extent of the damage and is rated by a Marsh Score.
The Marsh Score will show how much damage has been done to the villi and the intestinal wall of your small intestine. In cases of severe villous atrophy, the damage to the small intestine can be so severe that the patient may even need a feeding tube to receive nutrition.
If you feel that you have been affected by taking Benicar before July 2013, contact us and we can help.